Skip to content
Effects on MS and having flu, fever
avatar
daisyfordonna posted:
I am currently recuperating after six miserable days of H1N1 virus and let me tell ya, it has been AWFUL! Wasn't too concerned with those initial symp of headache, fever, runny nose and body aches and just took usual tylenol, no nyquil the first night. Early the next AM I was really sick, like go to the dr sick. In one day went from abovementioned symp to upper/lower respiratory infection and truly hurt to raise my finger. I do notice any time I run a temp I have more periods of leg numbness, body pain and all ms symp are magnified. I realize the relationship to fever and nerve response with us (ms people), but last year I had my worse relapse ever after being sick a few days and pray I won't this time. My PCP saw me the second day of feeling like a train hit me and started me avelon (antibiotic), sympicort, zeophane inhaler, mucinex d, tussionex cough syr and of course tylenol for fever and now on seventh day feel improvment but still not where I'd like to be. Anyway, I am talking about myself far more than I intended to but am curious how illness effects other MS pts. I am not an alarmist but this flu really knocked me off my feet and I was treated right away with strong meds. So, heed the warning if you get sick, flu-like symptoms and head/chest congestion get worse DON'T delay. Call the doc! Been dx 14 yrs and fever, illness are definately harder to shake. Thanks for listening. Pray no relapse!! Oh and BTW antibodies to interferon (3 blood test) after being on betaseron 6 yrs, rebif, copaxone the other five yrs and did tysabri for one year and though mris did look better I did not feel well so have been on tysabri "honeymoon" for ten months. Hope with no tx I'm not a (sitting duck)! Conflicted about resuming tysabri tx but neuro wants me to. Ok i am finished.....
Reply
 
avatar
hackwriter responded:
DforD, Sorry to hear that you've been suffering with H1N1, sounds like a nightmare! Hope you're feeling better now. I've had the flu for two weeks now, but it's just the garden variety flu, not H1N1. My MS symptoms didn't worsen per se, I just sleep for 12 hours instead of the usual 9 and ug around the house in a low energy daze most of the day, stumbling over my feet and dropping things--but that's a normal day for me anyway. The cough is stubbornly hanging on though, which makes it hard to fall asleep. I have noticed a lowered immunity to viruses over the past few years while taking Copaxone and now Rebif. I used to get a cold once every five years and never the flu. But last year I got a cold three times and now the flu. I have considered getting a flu shot, but maybe it's too late now. If you don't want to go back on Tysabri, are you considering another kind of therapy? Kim
 
avatar
guitarnut responded:
Even though I don't have a dx, all of my sx get worse when I get sick, especially when I get a fever. Two years ago, I had bronchitis (I'm very suceptible because I'm an asthmatic). I managed to get a fever of 104 and tylenol only brought it down to 102, but it hovered around 103 for most of the day. Normally, when I get bronchitis, I don't get achy, just tired, but lately, any time I have even the slightest fever (let alone one as high as 104), I get these horrible Rigor's chills. Basically, Rigor's affect your muscles. They're known as the "shaking chills", but worse because you shiver so hard that you can't do anything. I couldn't even plug in my cell phone! But that day, (which was long before where my sx are now), I had zero balance-could hardly even stand, all my muscles were tight and I just couldn't coordinate them to do what I wanted. But that's a bad example because I was really sick. Take the last time I had bronchitis (last year, about 5 months ago). I had a fever of under 100, but I still had all the muscle problems and the cognitive stuff also got worse. And technically, it wasn't even a fever! Really, though, feel better. I hope you recover quickly and that your sx don't get any worse and that you don't get an exacerbation. And reconsider your thoughts on Tysabri. I've heard it works well.
 
avatar
daisyfordonna responded:
Thanks for the nice words of encouragement! If you haven't had H1N1 strain i would def get the H1N1 vaccine. Seasonal flu is bad enough but apparently H1N1 secondary infections are worse. it is so nice to have this sounding board. I am new to this group and was never into support groups per se (hate pity parties) but this is the real deal, people tell it like it is!! what relief it is to share the good and the bad times. makes me realize when i get all the weird stuff (like writting backwards) it is comforting to know i just MIGHT not be crazy if so many others are saying the same thing! and yes, i too am much more clumsy and dizzy when sick or run fever. take care and thanks DforD :lightsmile:
 
avatar
justducky65 responded:
HI Donna I am glad u caught it early and are getting treatment,. when I get sick it seems like everything is amplified. my headaches esp. its a b#$ch I hope that is your only flu for the season !! and I hope you get over all of it real quick. My son has been fighting MRCA Staff after a spinder bite and then he had a reaction to the Bactrim and is broke out from head to toe ! He HATES being sick and things like that freak him out, He is always worried about my MS too., Get well ( also please break your post into paragraphs so we can read easier - Thanks ) Hugs Debi
 
avatar
An_204693 responded:
I can tell you from personal experience, that every since I've had MS and get sick in any way, from a simple cold to injuries from a car accident, I am affected much more severely than I once was and its seems also I'm affected much more severely than people that do not have MS. The worst part of this is that many people, including many doctors don't understand that.
I would like to say this about Tysabri, I have been on other DMD's and either couldn't tolerate the bad side effects or they quit working, I was having a horrible time, never seemed to have remissions anymore. My doc changed me to Tysabri, at first it seemed to make me feel bad, but it seems like my body has adjusted and for me and many others I know it is a miracle drug. I'm not a doctor but I would recommend it. I would also suggest that you not go on any length of time without any DMD because whether or not your having a relapse or having no symptoms, MS can be silently progressing. I know that when it gets closer to the time for my infusion, I start to feel bad and the day I get it I'm very tired but after that I feel better than I have for a long time.
I've never gotten the flu, but I get a flu shot the mintue they are out every year at the advice of my neuroligist, who is a specialist. I know that's debated among neurologists, but mine has a great reputation and people drive from sevveral states to see him and he also travels and teaches other docs about the disease and he highly recommends it, as does my primary doctor. I don't get the flu, but have had surgery two times from car accident, had bad concussion and some other issues and it has taken me a very long time to heal, much longer than I think it would have if I didn't have MS too. I also had a bladder infection that caused me to go temporarily blind and even way after, my vision is quite blurry, it made me very sick. So, I think your very right when you say that having MS makes anything else hit you way harder.
I wish they would do some research on that..
HOpe you feel better soon.
 
avatar
An_204694 replied to guitarnut's response:
Why don't you have a diagnosis? Make sure you have a doc who knows what they are doing! So many have no clue about MS. And if needed, get a second opinion. Try to find a specialist, even if it's not MS, symptoms like that do no t happen for any reason.


Featuring Experts

Neil S. Lava, MD, is the director of the multiple sclerosis clinic at Emory University in Atlanta. He has been treating multiple sclerosis patients si...More

Helpful Tips

Help Our Community & Experts Help You - Please Read
Welcome to the WebMD Multiple Sclerosis Community! Please don't respond to this discussion. Instead, please read before you start your ... More
Was this Helpful?
106 of 108 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.